Minnesota, 2013

Hail in Minnesota, June 12, 2013

June 12, 2013 · NWS ARX · 1 event in 1 county or zone

Severe thunderstorms rolled across southeast Minnesota during the late afternoon of June 12th. These storms developed ahead of an area of low pressure that was moving east across the Upper Midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe thunderstorms rolled across southeast Minnesota during the late afternoon of June 12th. These storms developed ahead of an area of low pressure that was moving east across the Upper Midwest. The storms produced ping pong sized hail south of Whalan (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 12, 4:30 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 12, 4:30 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT WED JUN 12 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 314 PM CDT WED JUN 12 2013

AT 3 PM...WATER VAPOR IMAGERY AND VAD WIND PROFILERS SHOW A
STRONG NEGATIVELY TITLED TROUGH MOVING EAST OUT OF EASTERN SOUTH
DAKOTA. THE RAP HAS AN ANOMALOUSLY STRONG PV ANOMALY EXTENDING
DOWN TO 500 MB. A 850 MB TROUGH IS CURRENTLY MOVING THROUGH THE
WESTERN PORTIONS OF THE FORECAST AREA. MEANWHILE A 700 MB TROUGH
WAS LOCATED ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA. A FEW
SHOWERS HAVE DEVELOPED ACROSS NORTHEAST IOWA AND NEAR LA CROSSE.
MEANWHILE FURTHER TO THE NORTH...A BAND OF SHOWERS AND
THUNDERSTORMS IN AN AREA OF MODERATE TO STRONG 900 TO 700 MB
FRONTOGENESIS.

BOTH THE RAP AND GFS SHOW THAT THE VERY STRONG PV ANOMALY WILL
MOVE EAST SOUTHEAST THROUGH THE FORECAST AREA LATE THIS AFTERNOON
AND EARLY THIS EVENING. AS IT APPROACHES...WE EXPECT TO RAPID
ASCENT TAKE PLACE ACROSS THE AREA WITHIN THE NEXT 2 HOURS. THE
LAPS IS SHOWING A LOW OVER EAST-CENTRAL IOWA. HOWEVER LOOKING AT
THE WIND FIELDS AND THE APPROACHING PV ANOMALY EXPECT THAT THE
ACTUAL LOW OVER NORTH-CENTRAL IOWA WILL BECOME THE PRIMARY SURFACE
LOW. WITH THIS IN MIND...EXPECT THE WARM FRONT TO POTENTIALLY LIFT
A BIT FURTHER NORTH THIS AFTERNOON. POSSIBLY AS FAR NORTH AS THE
INTERSTATE 90 CORRIDOR. REGARDLESS OF THE SURFACE LOW...THE 0-6KM
SHEAR IS FAVORABLE FOR THE DEVELOPMENT OF RIGHT-MOVING SUPERCELLS
ALONG AND SOUTH OF THE INTERSTATE 90 CORRIDOR. THE 0-1 KM HELICITY
IS FAVORABLE ALONG THE WARM FRONT FOR THE DEVELOPMENT OF STRONG
TORNADOES ESPECIALLY ACROSS FAYETTE AND CLAYTON COUNTIES IN
NORTHEAST IOWA AND GRANT COUNTY IN SOUTHWEST WISCONSIN. THE HRRR
CONTINUES TO GENERATE QUITE A FEW SUPERCELLS ALONG AND SOUTH OF
INTERSTATE 90 BETWEEN 12.19Z AND 13.02Z. ALSO EXPECT TO SEE LARGE
HAIL /DUE TO THE FAT CAPE/...DAMAGING WINDS /DCAPES OVER
1000 J/KG/...AND VERY EFFICIENT RAIN PRODUCERS /1.8 PRECIPITABLE
WATER AND WARM CLOUD DEPTHS OVER 4 KM/.

AS THE COLD POOLS EVOLVE LATE THIS AFTERNOON AND EARLY EVENING...
EXPECT A LINE OF STORMS WILL DEVELOP SOMEWHERE ALONG AND EAST OF
THE MISSISSIPPI RIVER. THIS LINE WILL THEN MOVE QUICKLY EAST AS A
DERECHO THROUGH SOUTHERN WISCONSIN...NORTHERN ILLINOIS...
INDIANA...OHIO...AND POSSIBLY SOUTHWEST LOWER MICHIGAN.

IN THE WAKE OF THIS PV ANOMALY...EXPECT HIGH PRESSURE TO QUICKLY
BUILD ACROSS THE AREA. THIS WILL PROVIDE DRY WEATHER FOR LATE
TONIGHT AND THURSDAY. HIGH TEMPERATURES ON THURSDAY WILL BE IN THE
LOWER AND MID 70S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 314 PM CDT WED JUN 12 2013

ON FRIDAY AFTERNOON AND NIGHT...THE 850 MB MOISTURE TRANSPORT WILL
RAPIDLY INCREASE ACROSS THE FORECAST AREA AS A SHORTWAVE TROUGH
ROUNDS THE UPPER LEVEL RIDGE. THE LOW LEVEL JET WILL BRING 1 TO
2K J/KG MU CAPE INTO THE FORECAST AREA. WHILE THE 0-6 KM SHEAR IS
NOT SUFFICIENT FOR SUPERCELLS...THE 0-3 KM SHEAR DOES SUGGEST THE
POTENTIAL FOR SOME ISOLATED AREAS OF DAMAGING WINDS. WITH WARM
CLOUD LAYER DEPTHS ABOVE 4 KM AND PRECIPITABLE WATER VALUES UP TO
1.6 INCHES...THE STORMS WILL HIGHLY EFFICIENT AT PRODUCING RAIN...
THUS...WILL HAVE TO WATCH OUT FOR THE POTENTIAL FOR SOME
LOCALIZED FLOODING ON FRIDAY NIGHT.

ON SATURDAY NIGHT AND SUNDAY...THE MODELS SHOW THAT A MESOSCALE
CONVECTIVE COMPLEX WILL DEVELOP OVER SOUTH DAKOTA AND NEBRASKA.
THIS SYSTEM LOOKS LIKE IT WILL TRACK WILL MAINLY AFFECT AREAS
SOUTH OF THE INTERSTATE 90 CORRIDOR. WITH THE 0-6KM SHEAR LESS
THAN 40 KNOTS...NOT EXPECTING ANY SEVERE WEATHER AT THIS TIME.

BEYOND THIS TIME PERIOD...THE MODELS CONTINUE TO STRUGGLE WITH THE
TIMING AND POSITION SHORT WAVE TROUGHS THROUGH THE REGION...THUS
JUST STAYED WITH THE ALL BLEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 530 PM CDT WED JUN 12 2013

INSTABILITY AND A GOOD MOISTURE FEED WILL FUEL SHOWERS AND STORMS AS
A SHORTWAVE TROUGH DROPS SOUTHEAST ACROSS THE REGION EARLY THIS
EVENING. MANY OF THESE HAVE BEEN STRONG TO SEVERE...BUT THIS
ACTIVITY WAS SOUTH OF KRST/KLSE. EXPECTING THE BULK OF THE
SHRA/TS TO BE SOUTH OF KRST/KLSE BY 02Z OR SO. HIGH PRESSURE
THEN BUILDS IN...CLEARING THE SKIES OVERNIGHT. BUFKIT SOUNDINGS
SUGGEST AFTERNOON CU DEVELOPMENT FOR THU...BUT CONDITIONS SHOULD
STAY VFR - AFTER THE SHRA/TS EXIT SOUTHEAST EARLY THIS EVENING.

&&

.HYDROLOGY...
ISSUED AT 314 PM CDT WED JUN 12 2013

WITH HIGH PRECIPITABLE WATER VALUES AND WARM CLOUD LAYER DEPTHS
ABOVE 4 KM...THE STORMS THIS AFTERNOON AND EVENING AND ON FRIDAY
NIGHT WILL VERY EFFICIENT RAIN PRODUCERS. AS A RESULT...THERE IS
SOME CONCERN THAT THERE COULD BE SOME LOCALIZED FLASH FLOODING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...BOYNE
LONG TERM....BOYNE
AVIATION.....RIECK
HYDROLOGY....BOYNE
Hazardous weather outlook, Jun 12, 11:56 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1256 PM CDT WED JUN 12 2013

IAZ008>011-018-019-029-030-WIZ053>055-061-131100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-VERNON-WINNESHIEK-
1256 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND
FAR SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP THIS AFTERNOON...
LIKELY BY 4 PM. THESE STORMS WILL BECOME SEVERE WITH TORNADOES...
DAMAGING WINDS AND LARGE HAIL. A LARGE TORNADO CANNOT BE RULED OUT
ESPECIALLY FROM FAYETTE COUNTY IOWA EAST TO GRANT COUNTY WISCONSIN.
IN ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL WHICH COULD LEAD TO FLASH FLOODING. PLAN ON THE
THUNDERSTORMS AND THE SEVERE WEATHER WITH THEM TO EXIT THE AREA LATE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON THROUGH
TUESDAY.  SEVERE WEATHER CANNOT BE RULED OUT OVER THIS TIME FRAME...
THOUGH THE TIMING OF WHEN IT WOULD OCCUR IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. WHEN A WATCH IS
ISSUED...SPOTTER GROUPS SHOULD ASSUME THEY ARE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-086>088-094>096-WIZ032>034-041>044-131100-
ADAMS-BUFFALO-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-
MOWER-OLMSTED-TREMPEALEAU-WABASHA-WINONA-
1256 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP THIS AFTERNOON...
LIKELY BY 4 PM. THE STORMS MAY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL THE MAIN HAZARDS. AN
ISOLATED TORNADO CANNOT BE RULED OUT. PLAN ON THE THUNDERSTORMS AND
SEVERE WEATHER WITH THEM TO EXIT THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON THROUGH
TUESDAY. SEVERE WEATHER CANNOT BE RULED OUT OVER THIS TIME FRAME...
THOUGH THE TIMING OF WHEN IT WOULD OCCUR IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON...ESPECIALLY ALONG AND
SOUTH OF INTERSTATE 90. WHEN A WATCH IS ISSUED...SPOTTER GROUPS
SHOULD ASSUME THEY ARE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-131100-
CLARK-TAYLOR-
1256 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY THIS
EVENING. BRIEF HEAVY RAINFALL AND LIGHTNING ARE THE MAIN HAZARDS
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON THROUGH
TUESDAY.  SEVERE WEATHER CANNOT BE RULED OUT OVER THIS TIME FRAME...
THOUGH THE TIMING OF WHEN IT WOULD OCCUR IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP/AJ

In the hours before

Special weather statement, Jun 12, 3:08 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
408 PM CDT WED JUN 12 2013

WIZ043-044-122215-
ADAMS-JUNEAU-
408 PM CDT WED JUN 12 2013

AT 407 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BASS
HOLLOW REC AREA...MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THIS STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
LEMONWEIR...LYNDON STATION...YUKON TRAILS CAMPGROUND...PLAINVILLE...
HOLIDAY SHORES CAMPGROUND...COUNTY ROADS B AND K AND COUNTY ROADS B
AND P.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

JW
Local storm report, Jun 12, 3:17 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
417 PM CDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FUNNEL CLOUD     GUTTENBERG              42.79N 91.10W
06/12/2013                   CLAYTON            IA   LAW ENFORCEMENT

&&

SHEA
Local storm report, Jun 12, 3:23 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
423 PM CDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HEAVY RAIN       OELWEIN                 42.68N 91.91W
06/12/2013  M1.50 INCH       FAYETTE            IA   FIRE DEPT/RESCUE

&&

SHEA
Special weather statement, Jun 12, 3:31 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
431 PM CDT WED JUN 12 2013

IAZ008-009-MNZ094-095-122330-
FILLMORE-HOWARD-MITCHELL-MOWER-
431 PM CDT WED JUN 12 2013

...SEVERE THUNDERSTORMS APPROACHING FILLMORE...HOWARD...MITCHELL AND
MOWER COUNTIES...

AT 425 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
MAPLETON MINNESOTA...MOVING SOUTHEAST AT 30 MPH. IF THE STORM HOLDS
TOGETHER A SEVERE THUNDERSTORM WARNING WILL LIKELY BE ISSUED. THIS
STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

THE STORM WILL BE NEAR...
  VARCO...RIVERBEND CAMPGROUND AROUND 550 PM...
  COUNTY ROADS 56 AND 5...LYLE AROUND 600 PM...
  JOHNSBURG AROUND 610 PM...
  MEYER...ADAMS...STACYVILLE AROUND 620 PM...
  BAILEY...MCINTIRE AROUND 630 PM...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY EVENING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

JW
Local storm report, Jun 12, 3:32 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
432 PM CDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND GST     PORT ANDREW             43.21N 90.57W
06/12/2013  E60 MPH          RICHLAND           WI   AMATEUR RADIO

&&

SHEA
Local storm report, Jun 12, 4:08 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     FLOOD            BOSCOBEL                43.14N 90.70W
06/12/2013                   GRANT              WI   TRAINED SPOTTER

            STREET FLOODING IN PARTS OF THE VILLAGE

&&

SHEA

The radar

The La Crosse radar (KARX), 62 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fillmore

When
June 12, 5:10 PM CST
Where
Fillmore County, 2.81 mi N of Amherst
Measured
1.75 in hail
Reported by
Public
Coordinates
43.660, -91.930

Ping pong ball sized hail was reported south of Whalan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455351.